Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 43, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2024, 5:46 PM CDT for Howard County, Mitchell County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2024, 5:46 PM CDT (22:46 UTC)
- Expired
- Jun 4, 2024, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:24 PM CDT, 4 hours 22 minutes earlier. Its key messages:
- Pop up scattered storms this afternoon, followed by a broken line of storms that will gradually weaken as it progresses eastward through the area this evening. Small chance (20%) for a few strong to severe storms with isolated damaging winds and locally heavy rainfall.
- Turning windy Wednesday and Thursday afternoons, particularly west of the Mississippi River. Thursday afternoon will have to be monitored for a potential wind advisory if forecast winds trend stronger.
- Scattered storms possible on Wednesday followed by occasional small diurnal shower chances into the weekend with cooler, less humid conditions.
Area forecast discussion, Jun 4, 1:24 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 124 PM CDT Tue Jun 4 2024 .KEY MESSAGES... - Pop up scattered storms this afternoon, followed by a broken line of storms that will gradually weaken as it progresses eastward through the area this evening. Small chance (20%) for a few strong to severe storms with isolated damaging winds and locally heavy rainfall. - Turning windy Wednesday and Thursday afternoons, particularly west of the Mississippi River. Thursday afternoon will have to be monitored for a potential wind advisory if forecast winds trend stronger. - Scattered storms possible on Wednesday followed by occasional small diurnal shower chances into the weekend with cooler, less humid conditions. && .DISCUSSION... Issued at 106 PM CDT Tue Jun 4 2024 Showers and storms developing this afternoon-evening with locally heavy rain and a small risk of severe storms: Monitoring two weather features this afternoon on water vapor imagery: 1) a weakening shortwave currently over eastern Iowa that will be lifting northeast into central Wisconsin this evening, and 2) a deep shortwave and associated cold front crossing into western Minnesota that will sweep eastward through the area this evening. Out ahead of the weaker southern shortwave is a juicy, uncapped airmass with surface temperatures in the low to mid 80s and dewpoints near 70. MLCAPE sits around 1000 to 1500 J/kg across the forecast area, so as convective temperature is reached over the next 1-2 hours, expecting quick development of pop up storms. Activity will be most favored south of I-90 initially, closer to the shortwave forcing. But storm development will quickly trend northward through mid to late afternoon. Activity will become scattered and individual storms should develop quickly with deep updraft potential, but they will struggle to last long or become organized owing to lack of wind shear. Main threat will be localized strong winds and perhaps some small hail. Also a concern for locally heavy rain, especially if storms track over the areas that got soaked yesterday (southern Grant and portions of Allamakee/Crawford counties). Considered a flood watch for that general area, but storms will be more scattered and progressive today, so the threat should be rather isolated. Also, warm cloud depths aren't as deep today, so rainfall should not be quite as efficient compared to yesterday. Therefore decided to hold off and monitor trends. Incoming cold front will approach from the west this evening, entering our western counties with a broken line of storms towards 7pm. The line will sweep eastward into the overnight, gradually diminishing as instability quickly drops off. There looks to be a narrow corridor of overlap between favorable instability and marginally supportive 0-3km shear along the line, so some strong to severe storms are a possiblity. Isolated strong to damaging winds would be the main threat, mainly along and west of US 63 in Iowa and Minnesota between about 6-9pm. Progressive movement of this weakening line should mean a relatively short duration of rainfall at any given location, so not expecting this round of storms to be a big flood concern either. Windy, cooler, less humid Wednesday and Thursday with occasional diurnal showers into the weekend: Cyclonic flow becomes the overall weather pattern for the Upper Mississippi Valley for Wednesday and beyond as amplified ridging sets up over the Desert Southwest. A deep upper low rotating over southern Manitoba will slide over the Great Lakes between Wednesday and Friday. The resulting anomalous pressure gradient over the region will result in a dynamic jet in the 850 to 500mb layer. Steep low level lapse rates and deep mixing will tap into the lower bounds of this strong wind layer, with a couple windy afternoons on tap for Wednesday and Thursday. On Wednesday, HREF shows mean 850mb winds of 40 to 45 knots spreading into the area with a 40 to 70% probability for surface wind gusts exceeding 40 mph in wind prone areas west of the Mississippi River. Meanwhile, the ECMWF ensemble also shows about 30-50% probability for wind gusts greater than 40 mph on Wednesday afternoon, increasing to 60-90% probability by Thursday afternoon-evening. Will be paying close attention to Thursday's forecast if it would become necessary to consider a wind advisory. Other concern for Wednesday is potential for scattered diurnal storms (roughly 4-9pm timeframe) as a shortwave rotates around the southern periphery of the upper low. Tonight's passing cold front will sweep out this current early-season soupy airmass, leaving only modest atmospheric moisture in place. This will keep instability in check for Wednesday, generally on the order of 500 to <1000 J/kg SBCAPE. Forecast soundings show lower equilibrium levels will yield low topped storms that will struggle to last for long, but abundant deep layer shear could support a better organized storm or two. Thursday and beyond, just some occasional small chances for mainly diurnal showers in the northwest flow pattern. Temperatures will be below normal for Thursday and Friday, then will be more seasonable for Saturday into early next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1214 PM CDT Tue Jun 4 2024 General VFR conditions prevail at moment but trends next 12 hours will focus on where convection is. Convective disturbance rotating across eastern Iowa will help new, scattered convection form this afternoon. But as cold front approaches from the west going into this evening, will be watching for more of a solid line of storms move in from the west with likely /70%/ periods of MVFR conditions and even a chance /30-40%/ of brief IFR as main line of storms pass. The good news this should be relatively short-lived with strong subsidence behind main trough passage and clearing skies, at least for Wednesday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Kurz AVIATION...Cecava
Hazardous weather outlook, Jun 4, 4:19 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 419 AM CDT Tue Jun 4 2024 IAZ008-009-018-019-MNZ079-086-087-094-095-051330- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- 419 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota and northeast Iowa. .DAY ONE...Today and Tonight Showers and thunderstorms are expected this evening. A few storms may become strong to severe, with hail and damaging wind possible. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic thunderstorm chances through Monday, mainly during the afternoon hours. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Rainfall and any severe storm reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055- 061-051330- Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 419 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for far southeast Minnesota...far northeast Iowa...and southwest into west central Wisconsin... .DAY ONE...Today and Tonight Showers and thunderstorms may occur early this afternoon and again tonight. A few strong storms are possible. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic thunderstorm chances through Monday, mainly during the afternoon hours. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 4, 5:03 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
503 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Rain Eastman 43.17N 91.02W
06/04/2024 M0.13 Inch Crawford WI Public
&&
JSBSpecial weather statement, Jun 4, 5:03 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
503 PM CDT Tue Jun 4 2024
IAZ018-019-029-042245-
Floyd IA-Chickasaw IA-Fayette IA-
503 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN FAYETTE...FLOYD AND
CHICKASAW COUNTIES THROUGH 545 PM CDT...
At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Rockwell to near Nashua to
near Oelwein. Movement was north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Charles City, Oelwein, New Hampton, West Union, Nashua,
Fredericksburg, Rockford, Maynard, Hawkeye, Lawler, Rudd, Floyd,
Marble Rock, Ionia, Chickasaw, Westgate, North Washington, Colwell,
Randalia, and Bassett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4321 9302 4321 9254 4294 9178 4264 9190
4265 9208 4291 9208 4291 9302
TIME...MOT...LOC 2203Z 185DEG 22KT 4293 9309 4293 9264 4270 9200
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SkowSpecial weather statement, Jun 4, 5:32 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
532 PM CDT Tue Jun 4 2024
MNZ086-094-042300-
Dodge MN-Mower MN-
532 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN MOWER AND SOUTHWESTERN
DODGE COUNTIES THROUGH 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Austin, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Austin, Hayfield, Brownsdale, Lyle, Rose Creek, Lansing, Mayville,
Mapleview, Waltham, Sargeant.
This includes Interstate 90 in Minnesota between mile markers 175 and
186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4406 9304 4387 9276 4350 9286 4350 9302
4352 9305
TIME...MOT...LOC 2231Z 203DEG 22KT 4368 9308
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SkowSpecial weather statement, Jun 4, 5:40 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
540 PM CDT Tue Jun 4 2024
IAZ008-009-018-019-042315-
Floyd IA-Howard IA-Chickasaw IA-Mitchell IA-
540 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL...
SOUTHWESTERN HOWARD...NORTHEASTERN FLOYD AND NORTHWESTERN CHICKASAW
COUNTIES THROUGH 615 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elma, or 11 miles northeast of Charles City, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Riceville, Elma, Alta Vista, Colwell, Lylahs Marsh County Park,
Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4313 9239 4312 9258 4339 9268 4340 9234
TIME...MOT...LOC 2240Z 176DEG 26KT 4317 9250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:12 PM CDT | River Flood Watch | ARX | Buffalo | 53 hr |
| Jun 4, 5:03 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd | 42 min |
| Jun 4, 5:40 PM CDT | Special Weather Statement | ARX | Howard | 35 min |
| Jun 4, 6:10 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 30 min |
| Jun 4, 6:16 PM CDT | Special Weather Statement | ARX | Howard | 29 min |
| Jun 4, 6:26 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 34 min |
| Jun 4, 5:32 PM CDT | Special Weather Statement | ARX | Mower | 28 min |
| Jun 4, 6:19 PM CDT | Special Weather Statement | ARX | Dodge | 26 min |
| Jun 4, 6:51 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.